Ask Erowid

Ask a Question


Find an answer:

View By Category

Search Ask Erowid
Search Vaults


Enter a keyword in the search field above to look up a question or answer on a specific topic.

Off-Site Psychoactive Question Resources
  Ask Dr Shulgin

Resources at Erowid
  Plants & Drugs
  Freedom & Law
  Mind & Spirit
  Arts & Sciences
  Library / Bookstore
  What's New
  About Erowid
  .
Q: What's the difference between an opiate agonist and an opiate antagonist?

A: An agonist is an agent that binds to a receptor and activates that receptor in order to elicit an effect (typically transmitting a signal to the inside of the cell, either by opening a channel to allow ions to flow in/out, or changing the receptor's shape to cause a cascade of intracellular events to occur). Drugs that are agonists essentially mimic the action of the endogenous (naturally occuring) neurotransmitters, typically with the same or a stronger affinity than the neurotransmitter itself.



An antagonist is an agent that binds to a receptor but does not elicit the response that the neurotransmitter or an agonist would cause. The antagonist blocks the receptor and prevents activation by neurotransmitters or other drugs.



So in the case of opiates, lets look at the opiate agonist Morphine. When Morphine enters the brain, it binds to opioid receptors and activates them. This binding is what produces the effects of Morphine.



In the case of a Morphine overdose, where a hospital is concerned that the high dose of Morphine may be dangerous (depressing breathing and heartrate), they may administer Naloxone (an opiate antagonist). The Naloxone finds its way to your opiate receptors and "competes" with Morphine for binding of the receptors. Because Naloxone has a higher affinity for the receptors than Morphine, the Naloxone will generally win out, replacing much of the Morphine at the receptor sites.



Within 1-3 minutes of a sufficient Naloxone injection (2-4 mg), a patient who has OD'd on Morphine will generally wake up, usually quite agitated. If given to an otherwise "normal" person (not in the midst of an overdose) who happens to be addicted to an opioid or opiate, Naloxone can immediately precipitate withdrawl symptoms (nausea, vomiting, disorientation, halluncinations, excretion, tremors, convulsions, agitation, anxiety, etc).



aloha

psilo

Asked By : The Conqueror Worm
Answered By : psilo
Published Date : 11 / 6 / 2001
Last Edited Date : 3 / 9 / 2007
Question ID : 2847

Categories: [ Opiates ] [ Pharmacology ]



Ask Erowid v1.7 - Jul, 2005

(content and html © the Vaults of Erowid. Please ask permission before publicly reproducing.)